Iowa, 2009

Damaging Winds in Iowa, July 10, 2009

July 10, 2009 · NWS DMX · 13 events in 2 counties and zones

The instability and overall weather situation remained similar to what it was the previous evening. Lifted indices were around -7 C, with downdraft CAPE values around 1000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$354,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The instability and overall weather situation remained similar to what it was the previous evening. Lifted indices were around -7 C, with downdraft CAPE values around 1000 J/kg. Overall CAPE was in the 2000 to 4000 J/kg range. Precipitable water values were around 1.75 inches with a deep warm cloud depth. Freezing levels were in the 14,500 to 15,000 foot range. A new round of thunderstorms moved into northwest Iowa on the heels of the overnight convection. These storms were the last in a series of waves of mesoscale convective complexes that rolled across Iowa, and was 4th in the series. As the storms turned southeast they produced high winds through portions of central Iowa. Several reports of winds in the 60 to 65 MPH range were received in Story and Polk Counties. Numerous trees were downed by the winds. Three modular homes and 3 mobile homes were destroyed on a sale lot in Story County at Nevada. Thunderstorms also dropped southeast over the northeast part of Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 10, 5:27 AM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 10, 5:27 AM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
627 AM CDT FRI JUL 10 2009

.AVIATION DISCUSSION 10/12Z

.SHORT TERM...TODAY
PRIMARY QUESTIONS TODAY WILL BE FATE OF CURRENT MCS...POSSIBLE
EXPANSION EARLY THIS MORNING...AND REDEVELOPMENT ALONG FRONTAL
BOUNDARY LATER THIS AFTERNOON.  130KT JET SEGMENT CONTINUES TO
ADVANCE ACROSS NRN CONUS INTO SD THIS MORNING.  MULTIPLE SHORT WAVES
EVIDENT IN WV IMAGERY...OVER WRN SD...SRN MN...AND SMALLER RIPPLES
OVER CO/KS AND NE.  07Z SFC ANLYS PLACES LOW ALONG SRN CO/KS BORDER
WITH FRONT EXTENDING NWD THROUGH KS...ERN NE...FAR NWRN IA AND INTO
MN.  SECONDARY INFLECTION OR TRIPLE POINT ALSO NOTED ALONG FRONT IN
SRN NE WITH SUBTLE WARM FRONT EXTENDING ACROSS MO.  03Z RUC 305K SFC
NEAR TOP OF INVERSION CONTINUES TO SHOW 30KTS OF FLOW INTO NRN IA
MCS WITH MOISTURE CONVERGENCE INCREASING TIL 12Z.  RUC ALSO SHOWS
SIGNS OF ELEVATED CAPE/CINH INCREASING/DECREASING RESPECTIVELY SO
EXPECT MCS TO CONTINUE OVERNIGHT AND LIKELY EXPAND.  MLCINH IS ALSO
ERODING FURTHER OVER NERN NE...WHICH IS NOTABLE FOR EARLY IN THE
MORNING.  NAM/GFS AND VARIOUS WRF RUNS ALL SUGGEST SOUTHWARD
EXPANSION EITHER INTO CENTRAL IA...NRN MO OR BOTH WHICH MAKES SENSE
CONSIDERING SUBTLE UPSTREAM FORCING APPROACHING COMBINED WITH
MOISTURE CONVERGENCE.  THUS HAVE HIGH END CHANCES OR LIKELIES THIS
MORNING WITH HIGHER END NEAR ON GOING STORMS.  IF THESE STORMS DO
HAPPEN TO BACKBUILD FARTHER WEST TOWARD THE RIVER...WILL HAVE TO
WATCH FOR TORNADO THREAT WHERE PARCEL COULD BE LOWER BASED IN AXIS
OF MORE THAN SUFFICIENT 0-1KM SRH/SHEAR.

DEBRIS FROM MORNING MCS WILL CERTAINLY COMPLICATE THINGS...BUT
FAVORED SCENARIO AT THIS POINT WILL BE ANOTHER TYPICAL DIURNAL LULL
EARLY THIS AFTERNOON FOLLOWED BY POTENTIALLY SFC BASED REDEVELOPMENT
AROUND PEAK HEATING.  NAM/GFS BOTH ERODE MLCINH WITH MLCAPES
POTENTIALLY AS HIGH AS 3-4K J/KG SO ALL MODES OF SVR WX POSSIBLE
WITH CENTRAL IA FAVORED AREA OF LOW LEVEL CONVERGENCE.  THIS IS ALL
QUITE CONDITIONAL HOWEVER AS OUTFLOW BOUNDARIES WOULD CERTAINLY
COMPLICATE LOCATION AND AMOUNT OF RECOVERY.  ALONG THE SAME
LINES...DID NOT CHANGE MAX TEMPS TOO MUCH.  LITTLE REBOUND EXPECTED
THIS MORNING...BUT COULD WARM UP FAIRLY QUICKLY THIS AFTERNOON IF
MCS DISSIPATES SUFFICIENTLY.

LONG TERM...TONIGHT THROUGH THURSDAY
FRONT AND PRECIPITATION ON THE WAY OUT FOR FRI EVENING AS BOUNDARY
HEADS SOUTHEAST OF STATE BY 12Z SAT. WILL KEEP SOME POP GOING
SOUTHEAST EARLY ON...THOUGH MODELS ONCE AGAIN NOT IN GREAT AGREEMENT
WITH FEATURES FRIDAY...A BIT BETTER FOR TONIGHT. MODELS DIFFER
ALREADY ON SATURDAY WITH GFS BREAKING OUT SOME THUNDER WITH NEXT
WAVE APPROACHING FROM THE WEST. NAM/UKMET/GEM AND EURO HOLDING OFF
ON PRECIP UNTIL SAT NIGHT AND SUNDAY. HAVE ADDED SLIGHTS WEST
SECTIONS WITH ANTICIPATION OF NEXT SYSTEM ARRIVING A BIT LATER.
OUTSIDE OF THE GFS WHICH APPEARS FAST WITH THE SYSTEM ON
SATURDAY...THE REST OF THE MODELS HAVE SOME PRECIP COMING TOGETHER
ON SUNDAY WITH PERSISTENT CENTRAL PLAINS LOW ONCE AGAIN DEVELOPING
SUNDAY AND WARM AIR ADVECTION INCREASING ACROSS THE BOUNDARY TO OUR
SOUTH. NEXT SYSTEM ARRIVES LATE MONDAY NIGHT OR TUESDAY WITH CHANCE
POPS ACROSS THE REGION. MODELS CONTINUE TO TRACK TUESDAY SYSTEM
NORTH OF THE REGION WITH SOME PRECIP OVER THE FORECAST AREA. BEYOND
TUESDAY THERE LOOKS TO BE A BREAK IN THE ACTIVITY FOR THE DURATION
OF THE EXTENDED FORECAST. TEMPS WILL REMAIN IN THE 80S OVERALL
THROUGH THE PERIOD WITH LOWS IN THE 50S AND 60S. OVERALL...THERE IS
STILL SOME LACK OF CONSENSUS ON TIMING OF FEATURES DUE TO THE
PERSISTENT BOUNDARY NEAR THE REGION AND DEPENDENCY ON DEVELOPMENT OF
MESO SCALE SYSTEMS WHICH APPEAR TO BE THE DRIVING FORCE BEHIND THE
PRECIPITATION THROUGH TUESDAY. THUS...CONFIDENCE IS NOT ALL THAT
GREAT AND FOR MUCH OF THIS WEEK A REEVALUATION WILL BE REQUIRED FOR
SPECIFIC DETAILS.

&&

.AVIATION...10/12Z
OLD MCS NOW PARTING INTO EASTERN IA ATTM...WITH UPSTREAM DEVELOPMENT
TAKING PLACE OVER NW IA. MAIN CONCERN IS THAT THE UPSTREAM
CONVECTION WILL PROBABLY USE UP MOST OF THE INSTABILITY AS IT LOOKS
TO CONTINUE THROUGH THIS MORNING. THUS...HAVE TRIMMED LATE DAY
CHANCES FOR ADDITIONAL THUNDER GIVEN THAT THE REGION WILL HAVE BEEN
PRETTY WELL WORKED OVER BY STORMS BY AFTERNOON...WITH THE EXCEPTION
OF THE SOUTHEAST. HAVE ADDED SOME LIGHT FOG TO TAFS FOR SAT MORNING
AFTER CONSIDERING THE AMTS OF RAIN THAT FELL LAST NIGHT AND EARLY
TODAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SMALL
LONG TERM...REV
AVIATION...MS JUL 09
Hazardous weather outlook, Jul 10, 3:34 AM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
434 AM CDT FRI JUL 10 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-111115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
434 AM CDT FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP IN EASTERN IOWA EARLY THIS
MORNING...AND SPREAD SOUTH ACROSS THE EASTERN PORTION OF THE
OUTLOOK AREA EARLY TODAY. THUNDERSTORMS AREA ALSO EXPECTED TO
DEVELOP OVER NORTHWEST IOWA AND MOVE EAST INTO NORTHERN IOWA THIS
MORNING. HEAVY RAIN AND SOME SEVERE WEATHER IS LIKELY THROUGH 10
AM THIS MORNING NORTH OF HIGHWAY 20 AND EAST OF INTERSTATE 35.

BY LATE MORNING AND EARLY AFTERNOON...ADDITIONAL THUNDERSTORMS WITH
LARGE HAIL...DAMAGING STRAIGHT LINE WINDS TO 70 MPH WILL BE POSSIBLE
OVER MUCH OF THE REGION. AN ISOLATED TORNADO IS ALSO POSSIBLE.
HEAVY RAINFALL IS ALSO POSSIBLE THIS AFTERNOON AND EVENING
...MAINLY ALONG AND SOUTH OF HIGHWAY 20. ISOLATED 3 TO 4 INCH RAINFALL
AMOUNTS COULD PRODUCE SOME FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST LATE SUNDAY NIGHT INTO
EARLY NEXT WEEK AND WILL REMAIN IN THE FORECAST THROUGH AT LEAST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH LATE EVENING...AND
POSSIBLY AGAIN EARLY NEXT WEEK.

REV

In the hours before

Local storm report, Jul 10, 5:08 AM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
608 AM CDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     HEAVY RAIN       ALLISON                 42.75N 92.80W
07/10/2009  E3.02 INCH       BUTLER             IA   BROADCAST MEDIA

            24 HOUR TOTAL ENDING THIS MORNING. FROM KWWL TV.

&&

SMALL
Local storm report, Jul 10, 5:33 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
633 AM CDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 AM     TSTM WND DMG     CEDAR FALLS             42.52N 92.45W
07/10/2009                   BLACK HAWK         IA   BROADCAST MEDIA

            SIX INCH DIAMETER TREE BRANCES DOWN. FROM KWWL TV.

&&

SMALL
Local storm report, Jul 10, 6:10 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
710 AM CDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TSTM WND DMG     WATERLOO AIRPORT        42.56N 92.40W
07/10/2009                   BLACK HAWK         IA   PUBLIC

            AIR TRAFFIC CONTROLLER REPORTS TREES, ESTIMATED 3-4 FEET
            IN DIAMETER, UPROOTED AT AIRPORT. LIMBS, ESTIMATED 8-10
            INCHES IN DIAMETER, BLOWN DOWN. HANGER DOORS BENT IN AND
            A HELICOPTER WAS BLOWN INTO A FENCE.

&&

AW
Special weather statement, Jul 10, 6:20 AM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
720 AM CDT FRI JUL 10 2009

IAZ023-024-033-034-101245-
CALHOUN-HUMBOLDT-POCAHONTAS-SAC-
720 AM CDT FRI JUL 10 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAC...NORTHWESTERN
CALHOUN...POCAHONTAS AND SOUTHWESTERN HUMBOLDT COUNTIES UNTIL 745 AM
CDT...

AT 718 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF NEWELL...OR 18 MILES EAST OF
STORM LAKE...MOVING EAST AT 40 MPH.

UP TO PENNY SIZE HAIL...AND WINDS IN EXCESS OF 45 MPH ARE EXPECTED
WITH THIS STORM.

THIS STORM WILL BE NEAR...
  POMEROY...PALMER AND JOLLEY BY 735 AM CDT.
  MANSON BY 745 AM CDT.

SMALL
Special weather statement, Jul 10, 6:49 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
749 AM CDT FRI JUL 10 2009

IAZ023-034-035-101315-
CALHOUN-POCAHONTAS-WEBSTER-
749 AM CDT FRI JUL 10 2009

...SIGNIFICANT WEATHER ADVISORY FOR CALHOUN...NORTHWESTERN WEBSTER
AND SOUTHEASTERN POCAHONTAS COUNTIES UNTIL 815 AM CDT...

AT 748 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROCKWELL CITY...OR 20 MILES WEST OF FORT
DODGE...MOVING SOUTHEAST AT 35 MPH.

UP TO PENNY SIZE HAIL...AND WINDS OF 45 TO 55 MPH ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL BE NEAR...
  KNIERIM BY 755 AM CDT.
  SOMERS...RINARD AND BARNUM BY 800 AM CDT.
  MOORLAND BY 805 AM CDT.
  CALLENDER AND FARNHAMVILLE BY 810 AM CDT.
  GOWRIE BY 815 AM CDT.

SMALL
Special weather statement, Jul 10, 6:53 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
753 AM CDT FRI JUL 10 2009

IAZ033-044-045-101315-
CARROLL-CRAWFORD-SAC-
753 AM CDT FRI JUL 10 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAWFORD...NORTHWESTERN
CARROLL AND SOUTHWESTERN SAC COUNTIES UNTIL 815 AM CDT...

AT 752 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF ODEBOLT...OR 18 MILES SOUTHEAST
OF IDA GROVE...MOVING SOUTHEAST AT 35 MPH.

UP TO PENNY SIZE HAIL...AND WINDS OF 45 TO 55 MPH ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL BE NEAR...
  VAIL BY 800 AM CDT.
  WESTSIDE BY 805 AM CDT.
  ARCADIA AND BREDA BY 810 AM CDT.

SMALL

The radar

The Des Moines radar (KDMX), 52 km away, was scanning. The volume nearest the first event began at 14:03 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Story

When
July 10, 8:03 AM CST
Where
Story County, 0.86 mi NE of Story City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.190, -93.590

One foot diameter tree limbs were down, and the storm took out power lines leaving northwest Story City without power.

Thunderstorm Wind, Story

When
July 10, 8:06 AM CST
Where
Story County, 2.76 mi N of Ontario
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.070, -93.680

Thunderstorm Wind, Story

When
July 10, 8:11 AM CST
Where
Story County, 0.86 mi SW of Ames
Measured
56 kt (64 mph) measured gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
42.020, -93.630

Thunderstorm Wind, Story

When
July 10, 8:11 AM CST
Where
Story County, 0.69 mi S of Ames Arpt
Measured
55 kt (63 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
41.990, -93.620

Thunderstorm Wind, Story

When
July 10, 8:12 AM CST
Where
Story County, 2.07 mi S of Gilbert
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.090, -93.650

Hail one half inch in diameter in addition to the wind.

Thunderstorm Wind, Story

When
July 10, 8:12 AM CST
Where
Story County, Ames
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.030, -93.620

Three foot diameter Cottonwood tree toppled with other trees taken down with it. Tree was in good condition.

Thunderstorm Wind, Story

When
July 10, 8:15 AM CST
Where
Story County, 2.14 mi SSE of Mc Callsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.140, -93.390

Thunderstorm Wind, Story

When
July 10, 8:15 AM CST
Where
Story County, 0.86 mi SW of Ames
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.020, -93.630

An 8 inch diameter tree fell on a vehicle causing damage.

Thunderstorm Wind, Story

When
July 10, 8:15 AM CST
Where
Story County, 0.86 mi SE of Ames
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.020, -93.610

Trees up to 2 feet in diameter fell down on a fence.

Thunderstorm Wind, Story

When
July 10, 8:15 AM CST
Where
Story County, 0.86 mi NE of Ames Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.010, -93.610

Four inch diameter tree branch fell down on a house causing roof damage.

Thunderstorm Wind, Story

When
July 10, 8:20 AM CST
Where
Story County, Cambridge
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.900, -93.530

Story County EM reported tree damage with trees up to 1 foot in diameter down in Cambridge.

Thunderstorm Wind, Polk

When
July 10, 8:20 AM CST
Where
Polk County, 1.28 mi ENE of Ankeny
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.736, -93.597

One to three inch diameter tree branches were down.

Thunderstorm Wind, Story

When
July 10, 8:25 AM CST
Where
Story County, Nevada
Measured
57 kt (66 mph) estimated gust
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
42.020, -93.450

Three modular homes and three mobile homes on a sale lot were destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170603, 170597, 170598, 170599, 170601, 171056, 170600, 170602, 170606, 170607, 170605, 170608, 170609.